Texas, 2017High Wind in Texas, December 31, 2017
December 31, 2017 · NWS MAF · 1 event in 1 county or zone
Strong northeast gap winds occurred through Guadalupe Pass behind a cold front.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong northeast gap winds occurred through Guadalupe Pass behind a cold front.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Dec 31, 4:44 AM MST, 3 hours 41 minutes earlier.
Area forecast discussion, Dec 31, 4:44 AM MST, 3 hours 41 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
544 AM CST Sun Dec 31 2017
.DISCUSSION...
See 12z aviation discussion.
&&
.AVIATION...
Low ceilings and visibilities are expected to continue through
this morning and will improve a little this afternoon. There will
likely be some variability as the cold front moves into the area. Winds
will become gusty out of the northeast this morning with the front.
Winds are expected to decrease this afternoon.
&&
.PREV DISCUSSION... /issued 310 AM CST Sun Dec 31 2017/
DISCUSSION...
The first surge of arctic air has pushed to the higher terrain of
southwest Texas with many locations near or below freezing along and
east of the Pecos River. A stronger arctic cold front will push
through the region today, and drop temperatures well below normal
with wind chills in the teens and single digits becoming common
behind the front this afternoon. In Guadalupe Pass, not only will
the High Wind Warning remain intact, but a Wind Chill Advisory will
be issued for values of -5 to -15 Fahrenheit tonight.
A Winter Weather Advisory is in effect for locations along and east
of the Pecos River until this afternoon. So far, freezing drizzle
has been sparse but freezing fog has become fairly widespread as the
lower levels of the atmosphere have become nearly saturated. As the
above mentioned stronger, arctic airmass pushes south into the
region, moist air will ride over the thin cold layer of air behind
the front, and result in more widespread freezing drizzle
developing. Northeasterly upslope flow behind the front will
enhance precipitation somewhat, but especially over eastern and
southern portions of the Permian Basin where pockets of light
freezing rain may develop this morning. As the cold air deepens
over the region, some of the precipitation could change to light
sleet or light snow, but little accumulation is expected. Elevated
surfaces will likely become coated with a thin layer of ice, with
low visibility in freezing fog further complicating matters. It
appears precipitation will begin to lessen over the Advisory area as
the arctic air settles further south over the area and begins to dry
the lower levels of the atmosphere. But will go ahead and extend
the existing Winter Weather Advisory until 31/21Z to make sure the
lower levels have dried sufficiently and precipitation has finished.
The arctic cold front will slam into the higher terrain of Southwest
Texas around 31/18Z with temperatures dropping below freezing, and
drizzle changing to freezing drizzle within this upslope regime
through late afternoon. Temperatures were pretty warm just
yesterday in these areas, but think the cold air will win out and
light ice accumulations will form on elevated surfaces, if not
some roadways, like the Interstate 10/20 split in western Reeves
County, through late afternoon and overnight. The cold air will
take a little longer to spill over the higher terrain, but think
the same process above will occur from the Guadalupe Mountains,
south over the Van Horn area, Davis Mountains, Marfa Plateau and
into the Big Bend. Some light snow or light sleet could mix in
at times as the cold air deepens sufficiently, but again little
accumulation is expected. Freezing drizzle may be spotty, but
between the unexpected black ice on the road, and perhaps low
visibility in freezing fog, think a Winter Weather Advisory for
west of the Pecos River from 31/21Z until 01/12Z is a good idea
considering many may be gearing up for New Years festivities.
It looks like precipitation will be finished early New Years Day,
but the very cold air will hold sway over most of the forecast area
through Wednesday. Temperatures should warm to near normal levels
Thursday and Friday, then above normal Saturday. Another cold front
could drop into the region next Sunday night, but it will not be
near as cold.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 28 11 23 15 / 30 0 10 0
Carlsbad 42 19 29 17 / 0 10 10 0
Dryden 51 27 30 23 / 10 20 30 10
Fort Stockton 41 17 28 21 / 10 10 10 0
Guadalupe Pass 49 13 34 23 / 0 20 10 0
Hobbs 29 10 26 12 / 10 0 0 0
Marfa 65 23 41 22 / 10 20 10 0
Midland Intl Airport 30 12 25 15 / 20 0 10 0
Odessa 31 13 25 15 / 20 0 10 0
Wink 34 18 27 18 / 10 10 10 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Winter Weather Advisory from 2 PM this afternoon to 5 AM MST
Monday for Eddy County Plains-Guadalupe Mountains of Eddy
County.
Winter Weather Advisory until 2 PM MST this afternoon for
Central Lea County-Northern Lea County-Southern Lea County.
Wind Chill Advisory from 5 PM this afternoon to 8 AM MST Monday
for Guadalupe Mountains of Eddy County.
TX...Winter Weather Advisory from 3 PM CST /2 PM MST/ this afternoon
to 6 AM CST /5 AM MST/ Monday for Big Bend Area-
Davis/Apache Mountains Area-Guadalupe Mountains-Marfa
Plateau-Pecos-Presidio Valley-Reeves County and Upper Trans
Pecos-Terrell-Van Horn and Highway 54 Corridor.
Winter Weather Advisory until 3 PM CST this afternoon for
Andrews-Borden-Crane-Dawson-Ector-Gaines-Glasscock-Howard-
Loving-Martin-Midland-Mitchell-Reagan-Scurry-Upton-Ward-
Winkler.
High Wind Warning from 11 AM this morning to 5 AM MST Monday for
Guadalupe Mountains.
Wind Chill Advisory from 5 PM this afternoon to 8 AM MST Monday
for Guadalupe Mountains.
&&
99/99/Hazardous weather outlook, Dec 31, 2:30 AM MST, 5 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
330 AM CST Sun Dec 31 2017
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-010930-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
330 AM CST Sun Dec 31 2017 /230 AM MST Sun Dec 31 2017/
This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.
.DAY ONE...TODAY AND TONIGHT
Patchy freezing drizzle and freezing fog along with areas of light
freezing rain and snow are expected today generally along and north
of the Pecos River. A Winter Weather Advisory is in effect for this
area through mid afternoon today.
Patchy freezing drizzle and freezing fog will extend south of the
Pecos River this afternoon through tonight along with possible freezing
rain and sleet south and west of the Pecos River. A Winter Weather
Advisory is in effect for areas south and west of the Pecos River
from mid afternoon through tonight.
A High Wind Warning is in effect for Guadalupe Pass from late this
morning through tonight with the passage of a cold front.
A Wind Chill Advisory is in effect for the Guadalupe Mountains from
early this evening through tonight for wind chill values of -5 to -15
degrees F.
A strong cold front will come into the area today with wind chill
values dropping into the teens and single digits in the Permian Basin
during the day, then over southwest Texas tonight.
We will likely see at least a 48 to 72 hour period of below freezing
temperatures over the Permian Basin starting today, if not over
southwest Texas also.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A Wind Chill Advisory continues for the Guadalupe Mountains through
mid Monday morning for wind chill values of -5 to -15 degrees F.
Wind chill readings will only rebound into the teens New Years Day
across the Permian Basin, so take precautions for any planned outdoor
activities.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland
High Wind, Guadalupe Mountains of Culberson County
- When
- December 31, 8:25 AM MST to 9:51 PM MST
- Where
- Guadalupe Mountains of Culberson County forecast zone
- Measured
- 42 kt (48 mph) measured sustained
- Reported by
- ASOS
Guadalupe Pass ASOS had 41-48 mph sustained winds for many hours.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Extreme Cold in Arkansas, December 31, 20171 death · 1 event
- Dense Fog in California, December 31, 20171 death · 1 event
- Extreme Cold and Cold in New York, December 31, 201727 events
- Winter Weather in North Carolina, December 31, 201715 events
- Extreme Cold in Nebraska, December 31, 20179 events
- Winter Weather in Mississippi, December 31, 20179 events
- Cold in Wyoming, December 31, 20176 events
- Extreme Cold in Iowa, December 31, 20176 events
- Extreme Cold in Minnesota, December 31, 20174 events
- Extreme Cold in Maine, December 31, 20174 events
- Winter Storm and High Wind in Alaska, December 31, 201770 kt wind · 4 events
- Cold in West Virginia, December 31, 20174 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 726481.